Kentucky, 2022

Damaging Winds in Kentucky, May 3, 2022

May 3, 2022 · NWS JKL · 2 events in 2 counties and zones

A low pressure system moving from Indiana through the upper Ohio Valley dragged a cold front toward the Bluegrass state over the afternoon and evening of May 3rd. Showers and storms fired up across eastern Kentucky in the late afternoon and early evening hours ahead of the front as instability built.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A low pressure system moving from Indiana through the upper Ohio Valley dragged a cold front toward the Bluegrass state over the afternoon and evening of May 3rd. Showers and storms fired up across eastern Kentucky in the late afternoon and early evening hours ahead of the front as instability built. A couple of storms became severe late in the evening as the front neared eastern Kentucky's doorstep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 3, 7:35 PM EST, 33 minutes earlier.

Area forecast discussion, May 3, 7:35 PM EST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
835 PM EDT Tue May 3 2022

.UPDATE...
Issued at 830 PM EDT TUE MAY 3 2022

Earlier convection worked across Fleming County has reduced the
instability there and the threat for severe storms has diminished.
Thus, the Tornado Watch was cancelled.

A couple of strong storms will remain possible over the next hour
or two with gusty winds the main threat ahead of an approaching
cold front. The main adjustments this update were to hourly
trends, particularly pops based on radar trends.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 453 PM EDT TUE MAY 3 2022

Low pressure was over northern IN late today, with a cold front
trailing southwest through AR, and a trough ahead of the front in
KY. Showers/thunderstorms fired ahead of the trough this
afternoon as instability built and the system's upper level trough
approached. The best combination of shear and instability is to
our north, with the greatest risk of organized convection and
severe wx there. With rather brisk environmental flow (850 mb
20-30 kt, 700 mb 40-50 kt), especially over our northwest
counties, won't rule out some strong winds in storms. Initial
convection should affect the area early this evening, and precip
cooling plus diurnal cooling will diminish our instability and
limit the svr threat. However, the risk of showers/thunderstorms
will persist into the night as the cold front moves in from the
northwest, possibly persisting into southeast KY on Wednesday
morning as the front moves out to the southeast.

Ridging, surface and aloft, will move in from the west on
Wednesday afternoon and bring decreasing clouds. Along with drier
air, that sets us up for a cooler night on Wednesday night.
However, forecast soundings show potential for some stratocu to
linger into Wednesday night over our northeast counties, which
could somewhat buffer the cooling.

.LONG TERM...(Thursday through Tuesday)
Issued at 340 PM EDT TUE MAY 3 2022

We begin the extended on a brief quiet note Thursday morning with
low amplitude ridging situated over the region. Just to our west
however, a southern stream low is working its way across the Central
Plains and will quickly bring the return of unsettled weather to the
region. This low helps to support a well organized system similarly
located at the surface. There is still some model disagreement
around the speed of the upper level low, both within deterministic
guidance and within ensembles, as highlighted by the most recent
cluster analysis. More specifically, the GFS/GEFS lean faster
than other guidance. This leads to some overall uncertainty with
the exact timing, though in general, a warm front lift across
Kentucky through the day and into late Thursday, before
eventually retreating to our north early Friday. The low moves
into the Ohio Valley Friday morning and meanders east over the
region through the day.

Enough lift is present, along with plenty of moisture being pumped
into the region from the southwest, to support rain and thunder
chances as the warm front moves north. How early the rain begins is
still a bit uncertain, with the GFS more aggressive in bringing
precip to eastern Kentucky by early evening while the NAM, ECMWF,
and Canadian hold off closer to the late evening. Regardless,
showers and possible thunder storms will continue into Friday
morning and persist through the afternoon. With the ample moisture
evident within sounding profiles (PWATS near or exceeding the 90th
percentile), some hydro concerns could arise for areas that see
repeated activity.

Late Saturday through Sunday, heights begin to rise as the upper
low works east toward the Mid-Atlantic, with remaining precip
moving east with it. The remainder of the extended will be mainly
dry with our area under the influence of an amplified ridge
stretching up from our southwest. Temperatures fluctuate through
the period. We begin on a warmer note Thursday with highs in the
mid 70s to low 80s, while lows stay mild behind the warm front
Thursday night, ranging from the upper 50s to around 60. Friday is
a little cooler in the mid to upper 70s, but highs drop into the
mid to upper 60s Saturday. Overnight lows over the weekend range
through the 50s. Temperatures then gradually warm into the new
week, ending the period above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 835 PM EDT TUE MAY 3 2022

Largely VFR should prevail during the first 6 hours of the
period, although some brief MVFR and IFR is possible in any
heavier shower or thunderstorm. Otherwise, along and especially
behind a passing cold front, ceilings are expected to lower into
the MVFR range across most of the area between 6Z and 12Z.
Improvement back to VFR should occur for most areas by 18Z 21Z.
The far north including KSYM may experience MVFR through the end
of the period. Winds will remain south to southwest initially
ahead of the cold front at generally 5 to 10KT with higher gusts
in any showers and storms. Winds should then shift to the west
from northwest to southeast from 3Z to 12Z and remain at the same
general speeds. During the second half of the period winds should
become more northwest to north with speeds of 5 to 10KT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...HAL
LONG TERM...HAS
AVIATION...JP
Hazardous weather outlook, May 3, 7:20 PM EST, 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
820 PM EDT Tue May 3 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-050330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
820 PM EDT Tue May 3 2022

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are expected at times through
tonight. A few of the storms this evening could produce strong
wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible early Wednesday, and again at times
from Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage or hail today
and tonight.

JP

In the hours before

Special weather statement, May 3, 5:44 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
644 PM EDT Tue May 3 2022

KYZ044-050>052-032315-
Rowan KY-Montgomery KY-Bath KY-Fleming KY-
644 PM EDT Tue May 3 2022

...Strong thunderstorms will impact portions of east central
Montgomery, Bath, Fleming and Rowan Counties through 715 PM EDT...

At 644 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Foxport to Ringos Mills to Hope. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Sharkey, Foxport, Plummers Landing and Ramey around 650 PM EDT.
  Hilda and Muses Mills around 655 PM EDT.
  Cranston, Hays Crossing, Munson and Waltz around 700 PM EDT.
  Morehead, Triplett, Rodburn, Midland, Christy and Farmers around
  705 PM EDT.
  Yale, Gates, Freestone and Bluestone around 710 PM EDT.
  Zilpo, Bangor, Cogswell, Lick Fork, Pelfrey, Brandy, Clearfield
  and Crix around 715 PM EDT.

Other locations impacted by these storms include Lakeview Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for east central
Kentucky.

&&

LAT...LON 3852 8363 3850 8362 3848 8358 3843 8358
      3840 8348 3838 8345 3840 8342 3839 8340
      3830 8333 3819 8333 3805 8343 3806 8358
      3805 8358 3803 8388 3849 8375
TIME...MOT...LOC 2244Z 264DEG 28KT 3849 8358 3826 8360 3804 8376

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GEERTSON
Special weather statement, May 3, 5:50 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
650 PM EDT Tue May 3 2022

KYZ107-032300-
Johnson KY-
650 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of northwestern Johnson
County through 700 PM EDT...

At 649 PM EDT, Doppler radar was tracking a strong thunderstorm over
Keaton, or near Blaine, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Johnson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3798 8289 3797 8285 3791 8296 3792 8297
      3793 8297 3797 8299 3800 8296 3800 8293
TIME...MOT...LOC 2249Z 220DEG 33KT 3798 8296

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GEERTSON
Special weather statement, May 3, 6:31 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service JACKSON KY
731 PM EDT Tue May 3 2022

KYZ113-115-117-118-040000-
Perry KY-Knott KY-Letcher KY-Leslie KY-
731 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of east central Leslie,
west central Letcher, east central Perry and southwestern Knott
Counties through 800 PM EDT...

At 731 PM EDT, Doppler radar was tracking a strong thunderstorm over
Daley, or 8 miles east of Hyden, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Viper around 740 PM EDT.
  Cornettsville, Daisy and Jeff around 745 PM EDT.
  Vicco, Arminta, Bluefield, Red Star, Sassafras, Ulvah, Wiscoal and
  Anco around 750 PM EDT.

Other locations in the path of this storm include Letcher, Blackey,
Gander, Carcassonne, Smithsboro, Elko, Indian Bottom, Redfox, Amelia,
Carbon Glow, Dirk, Cody, Carr Creek, Jeremiah, Littcarr, David and
Amburgey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3708 8329 3716 8331 3730 8296 3714 8289
TIME...MOT...LOC 2331Z 252DEG 29KT 3713 8323

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BATZ
Special weather statement, May 3, 7:10 PM EST, 58 minutes before
Special Weather Statement
National Weather Service JACKSON KY
810 PM EDT Tue May 3 2022

KYZ044-050-051-040045-
Montgomery KY-Bath KY-Fleming KY-
810 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of northwestern
Montgomery, northwestern Bath and Fleming Counties through 845 PM
EDT...

At 810 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sharpsburg, or 9 miles north of Mount Sterling, moving northeast at
55 mph.

HAZARD...Winds up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bethel, Sherburne and Reynoldsville around 820 PM EDT.
  Pebble, Tilton, Oakley, Pecks Ridge, Odessa and Craintown around
  825 PM EDT.
  Flemingsburg, Poplar Plains, Hillsboro, Grange City and Ringos
  Mills around 830 PM EDT.

Other locations in the path of this storm include Goddard,
Wallingford, Plummers Landing, Muses Mills, Foxport and Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3849 8359 3843 8358 3838 8345 3836 8346
      3835 8350 3830 8351 3809 8406 3809 8407
      3813 8407 3817 8399 3832 8384 3836 8388
      3835 8390 3837 8390 3836 8392 3840 8394
      3846 8386 3853 8364
TIME...MOT...LOC 0010Z 240DEG 49KT 3820 8398

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BATZ
Special weather statement, May 3, 7:25 PM EST, 43 minutes before
Special Weather Statement
National Weather Service JACKSON KY
825 PM EDT Tue May 3 2022

KYZ118-120-040100-
Pike KY-Letcher KY-
825 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of northeastern Letcher
and southwestern Pike Counties through 900 PM EDT...

At 825 PM EDT, Doppler radar was tracking a strong thunderstorm over
Potters Fork, or 10 miles northeast of Whitesburg, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Burdine around 830 PM EDT.
  Shelby Gap, Adamson, Dorton, Myra and Jonancy around 835 PM EDT.
  Ashcamp and Lookout around 845 PM EDT.

Other locations in the path of this storm include Rockhouse,
Marrowbone, Elkhorn City, Cedarville, Belcher, Toonerville and
Mouthcard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3742 8215 3740 8217 3727 8235 3723 8250
      3717 8262 3714 8273 3724 8274 3733 8265
TIME...MOT...LOC 0025Z 254DEG 32KT 3719 8267

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BATZ
Special weather statement, May 3, 7:57 PM EST, 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
857 PM EDT Tue May 3 2022

KYZ079-040130-
Pulaski KY-
857 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of central Pulaski
County through 930 PM EDT...

At 856 PM EDT, Doppler radar was tracking a strong thunderstorm near
Faubush, or 15 miles north of Monticello, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Faubush and Cains Store around 900 PM EDT.
  Nancy and Magnum around 905 PM EDT.
  Pointer, Stab and Pulaski County Park around 910 PM EDT.
  Hogue around 915 PM EDT.

Other locations in the path of this storm include Somerset, Science
Hill, Dabney, Bobtown, Valley Oak, Shopville and Woodstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3712 8490 3718 8481 3729 8446 3714 8436
      3702 8487 3705 8491 3709 8491
TIME...MOT...LOC 0056Z 250DEG 41KT 3707 8491

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BATZ

The radar

The Jackson,KY radar (KJKL), 44 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powell

When
May 3, 8:08 PM EST
Where
Powell County, 0.37 mi S of Nada
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.815, -83.719

A tree was reported to have blown down along Campton Road, or KY-11, near the intersection with KY-77 close to the Nada Tunnel.

Thunderstorm Wind, Rockcastle

When
May 3, 8:45 PM EST
Where
Rockcastle County, 0.03 mi NW of Orlando
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
37.370, -84.270

A tree was reported to have been blown down along KY-1004 northeast of Mount Vernon, near Orlando.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020461, 1020462.